Discontinuation Syndrome
By Dr. Deborah Serani
Wed, Dec 19 2007

It's almost the beginning of the New Year - where many of us want to start fresh with resolutions and changes.

Not many people understand, some professionals included, that there is a great need to come off medications in a specific way. If not, a variety of physiological and psychological issues may punctuate your experience. This is known as Discontinuation Syndrome. Though there are few studies on this phenomenon, it is REAL!

I have seen Discontinuation Syndrome in generally mild and short-lived forms, but have also witnessed patients who really suffered as they stopped or lowered their medications. What made coming off medication easiest was keeping communication open among doctor, patient and therapist. In this way, all are on the same boat, and can be readily available as you move through the experience.

Personally, I have come off my SSRI medication twice in my life. I made the decision to do so not as a marker of a New Year, but in the summer months, when I was off from work and on vacation. (The reasons for my discontinuation was to see if my neurobiology "repaired" itself - which I came to discover, did not). I followed my doctor's instructions and had dizziness, sweating and fatigue as I came off the medication. Within three weeks, there were no other Discontinuation Syndrome effects. However, my depression crept back in and I returned to the SSRI medication before returning to work.

So if you are thinking of starting the New Year coming off your medication, here's what you can do to prevent or minimize Discontinuation Syndrome:

  • Never stop taking your medications without talking with your doctor. An open and honest forum can ensure that you come off your dosage in a safe manner.
  • If lowering your dosage, follow your doctor's instructions to-the-tee. If you begin experiencing symptoms of Discontinuation Syndrome, contact your doctor ASAP. You may need to take a higher dosage for a longer period of time before weaning your body off of the medicine completely.
  • If *not* being on medication causes previous psychological or psychiatric issues to resume, consider returning back to medication as a treatment. There is no shame in having neurobiology that requires pharmacological help.
  • And if your doctors or therapists have never heard of Discontinuation Syndrome, hit them over the head, and drag them to the nearest computer.